Methimazole is an anti-thyroid drug commonly used to treat hyperthyroidism and is a relatively safe medication. Several side effects have been reported and usually develop within 3 months of therapy. Well-known adverse reactions include agranulocytosis, hepatitis, skin eruptions, and musculoskeletal complaints such as myalgia, arthralgia, and arthritis. So far, myositis secondary to carbimazole was described in the context of a lupus-like syndrome or other rare cases of anti-neutrophil cytoplasmic antibodies-associated vasculitis. Methimazole-induced myositis occurring independently of such reactions was rarely stated. We report a patient with hyperthyroidism who, early after therapy with methimazole, developed hepatitis, eosinophilia, and fever that resolved completely after stopping the medication as well as a delayed onset of biopsy-proven eosinophilic myositis and fasciitis of gluteal muscles that resolved eventually without any additional therapy. Therefore, we raise the awareness regarding a rare side effect of methimazole: myositis.
Several differential diagnoses arise when managing a hyperthyroid patient with muscle complaints.
Both hyperthyroidism and methimazole are associated with myositis.
Methimazole-induced myositis is a rare clinical entity.
Resolution of symptoms may occur after stopping methimazole.